Taking Sudafed With Phentermine

In our latest question and answer, the pharmacist discusses whether Sudafed (pseudoephedrine) can be taken with phentermine.

Question

Can you take Sudafed and phentermine together?

Asked by Tom On Mar 26, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Mar 26, 2018

There is considered to be a potentially serious interaction between Sudafed (pseudoephedrine) and phentermine. 


Both medications are 'sympathomimetic' medications and are considered stimulants. Using both phentermine and Sudafed together could potentially increase blood pressure and heart rate. In addition, use of both together can increase the risk of the following side effects:

  • Dizziness
  • Headache
  • Insomnia
  • Overstimulation
  • Restlessness


There are situations where both Sudafed and phentermine could potentially be used together, but you should speak with your doctor before combining the two medications. Often times, alternative nasal decongestants such be used instead of Sudafed if you are taking phentermine.


Phentermine Information

Phentermine is classified as a sympathomimetic stimulant medication chemically similar to amphetamines. It is most often used for the treatment of obesity and is one of the most commonly prescribed medications for weight loss.


After taking by mouth, the effects from phentermine occur in as little as 30 minutes and can last from 4 to 14 hours, depending on the individual.


Due to the relative long acting effects of the drug, it should ideally be dosed in the morning to prevent issues of insomnia at nighttime. The most commonly reported side effects of phentermine include: Headache, insomnia, overstimulation, restlessness, and tremor.


Sudafed (Pseudoephedrine) Information

Sudafed (pseudoephedrine) is a 'sympathomimetic' medication, chemically similar to ephedrine. Sudafed is an effective nasal and sinus decongestant. It can also help to relieve sinus pressure. Oral decongestant, such as Sudafed, are generally recommended over topical decongestant such as Afrin as oral decongestant are not typically associated with rebound congestion.


While Sudafed is generally well tolerated, there is some concern with its use in those with high blood pressure. Most studies indicate that use of Sudafed in those with high blood pressure, at recommended doses, does not appear to cause significant increases in blood pressure.


Nevertheless, if you do have issues with blood pressure, you should speak with your doctor before using Sudafed. Aside from increases in blood pressure, Sudafed may also cause: Restlessness, headache, lightheadedness, dizziness, and insomnia.


Summary

  • Sudafed (pseudoephedrine) and phentermine should be used cautiously together or avoided altogether. Taking both together can increase blood pressure, heart rate and increase the risk of other side effects such as headache and insomnia.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions